Minnesota, 2024

Damaging Wind in Minnesota, May 24, 2024

May 24, 2024 · NWS MPX · 1 event in 1 county or zone

A line of thunderstorms moved across southern Minnesota during the early morning of May 24, 2024. Trees were snapped and the dugout at the baseball field was damaged in Waldorf MN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms moved across southern Minnesota during the early morning of May 24, 2024. Trees were snapped and the dugout at the baseball field was damaged in Waldorf MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 24, 2:29 AM CST, 1 hour 52 minutes earlier. Its key messages:

  • Showers & thunderstorms expected this morning. A Marginal Risk of severe weather (mainly damaging wind and hail) across western Wisconsin this afternoon.
  • Cooler Memorial Day weekend with periodic chances for rain, mainly on Sunday.&&
Area forecast discussion, May 24, 2:29 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
329 AM CDT Fri May 24 2024

.KEY MESSAGES...

- Showers & thunderstorms expected this morning. A Marginal Risk of
severe weather (mainly damaging wind and hail) across western
Wisconsin this afternoon.

- Cooler Memorial Day weekend with periodic chances for rain,
  mainly on Sunday.&&

.DISCUSSION...
Issued at 328 AM CDT Fri May 24 2024

Now through this evening...IR satellite imagery this morning showing
a broad area of cold cloud tops extending from SW Minnesota to
northern Kansas. Beneath the cloud cover, radar reflectivity
showing an MCS that is producing quite the pre-dawn stir in
Nebraska and Iowa. Meanwhile at the Minnesota/Iowa border, a
discrete warm front is providing some buoyancy to where
convection has developed. These storms will gradually make there
way north/northeast and eventually become less organized as
they decouple away from the better forcing environment over
Iowa. Prior to sunrise, the threat of severe weather remains low
however near-term RAP Soundings showing elevated instability of
~1500 J/kg along with weak low-level shear of 30kts. Therefore
a few cells across southern MN may become strong and briefly
produce sub-severe hail and gusty winds. Rainfall is expected to
have a few hours of pause late this morning before
redevelopment occurs mainly along and east of the I-35 corridor
this afternoon. Another round of severe storms is possible for
this region but the ongoing convection early this morning will
have influence on the environment later this afternoon as noted
in the latest SPC Convective Outlook. Highest confidence for the
strongest convection will be tied to our Wisconsin counties
with the primary hazards being mainly wind and hail, however a
weak tornado cannot be ruled out given shear profiles. Rainfall
amounts remaining on track with previous thinking ranging from
0.25" to 0.50" across central MN and southern MN to western WI
seeing 0.50 to an 1.00" Temperatures today will near be near the
70 deg mark. Winds will also be increased given the passage of
this cold front. Western MN could see 30-35mph wind gusts before
decreasing this evening.

Memorial Day weekend...For the eager beavers ready to kick off their
memorial day holiday plans, overall the forecast looks fairly decent
and slightly cooler. A series of shortwaves associated with an
upper- level troughing pattern out to our west will eject
several shortwaves towards the central CONUS. Saturday will be
quiet except for increasing cloudiness in the afternoon with
temps in the low 70s. Sunday looks like "worst" day of the
weekend as likely PoPs have been introduced with the latest NBM
guidance, especially across southern Minnesota and western
Wisconsin. Sunday temps will range in the mid 60s to low 70s.
Memorial Day Monday features partly cloudy skies with a chance
of showers/storms and highs in the upper 60s. According to the
MN State Climatology office, this temperature forecast falls in
slightly cooler than what we typically see for this holiday
weekend. As there have been some hot Memorial Days in the past.

Looking into the latter half of next week, temperatures will remain
in the 70s with periodic rain chances but also potential to dry
out for a few days and slightly warmer than average
temperatures as we head into June.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1215 AM CDT Fri May 24 2024

VFR to start for all TAF sites. However, conditions are expected
to become degraded starting in SW MN as SHRA/TSRA move in from
the central Plains. MVFR conditions are likely with the
activity, with IFR visibilities possible in some of the heavier
storms. TSRA may well persist into the early afternoon hours
with additional rounds of precipitation that look to develop.
Clearing is likely late afternoon through the evening hours as
the frontal boundary responsible for the precipitation moves
into WI, towards the Great Lakes. Winds will start out SE, then
gradually veer around the compass, eventually becoming W by late
this afternoon into this evening. Speeds will increase to around
15G25kts this afternoon, mainly behind the precipitation.

KMSP...Timing for initial round of TS looks to be between
11z-15z, or essentially throughout the duration of the morning
push. Have held conditions as MVFR but visibilities down to
around 2sm cannot be ruled out. Next round of TS may be around
18z or so, but confidence on that occurrence is lower so have
held TS to just the morning hours at this point and will see how
radar trends evolve later on this morning into early afternoon.
VFR conditions likely come time of the afternoon push.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind SW 10 kts.
SUN...VFR. Chance -SHRA/MVFR. Wind E to NE 10 kts.
MON...VFR. Chance -SHRA/MVFR. Wind NW 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dunleavy
AVIATION...JPC
Hazardous weather outlook, May 24, 2:15 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
315 AM CDT Fri May 24 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
315 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected through this afternoon. A
few storms may be strong to severe, with large hail and damaging
winds the main hazards.

Recent heavy rainfall will lead to rises on rivers and their
tributaries. While additional flooding may not occur today,
precautions may be advisable at several locations. Refer to the
latest river level forecasts for additional information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Recent heavy rainfall will lead to rises on rivers and their
tributaries through the Memorial Day weekend, with some rivers
reaching flood stage. Refer to the latest river level forecasts
for additional information.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed today.

In the hours before

Special weather statement, May 24, 1:25 AM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
225 AM CDT Fri May 24 2024

MNZ091-240800-
Martin MN-
225 AM CDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT MARTIN COUNTY THROUGH 300 AM
CDT...

At 224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jackson In Jackson County to near Iowa
Lake. Movement was north at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Fairmont, Sherburn, Truman, Trimont, Welcome, Ceylon, Iowa Lake,
Granada, Northrop, Dunnell, Ormsby, and Fairmont Airport.

This includes Interstate 90 between mile markers 82 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4351 9485 4385 9485 4385 9427 4350 9446
TIME...MOT...LOC 0724Z 184DEG 25KT 4359 9504 4349 9452

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JPC
Special weather statement, May 24, 4:17 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
517 AM CDT Fri May 24 2024

MNZ076-083-084-241100-
Le Sueur MN-Waseca MN-Blue Earth MN-
517 AM CDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN LE SUEUR...
NORTHEASTERN BLUE EARTH AND WESTERN WASECA COUNTIES THROUGH 600 AM
CDT...

At 516 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Mankato to Waldorf.
Movement was north at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Mankato, North Mankato, St. Peter, Waseca, Le Sueur, Le Center, Eagle
Lake, Janesville, Waterville, Madison Lake, St. Clair, and Kasota.

This includes the following highways...
 U.S. Highway 14 between mile markers 130 and 158.
 U.S. Highway 169 between mile markers 53 and 55, and mile marker 69
and near mile marker 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4411 9405 4417 9403 4417 9401 4420 9402
      4430 9398 4434 9393 4436 9396 4449 9390
      4424 9351 4420 9352 4419 9348 4385 9361
TIME...MOT...LOC 1016Z 193DEG 35KT 4412 9396 4394 9367

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JPC

The radar

The Minneapolis radar (KMPX), 103 km away, was scanning. The volume nearest the first event began at 10:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Waseca

When
May 24, 4:21 AM CST to 4:26 AM CST
Where
Waseca County, Waldorf
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
43.930, -93.700

A baseball field dugout was destroyed and a large tree was split. Large branches were also downed. Pictures were relayed via Slack. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184767.